North Carolina, 2020

High Wind in North Carolina, February 27, 2020

February 27, 2020 · NWS RNK · 2 events in 2 counties and zones

After the passage of a cold front, wind gusts increased to over 60 mph at the highest peaks over the Northern Mountains of North Carolina.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

After the passage of a cold front, wind gusts increased to over 60 mph at the highest peaks over the Northern Mountains of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 27, 2:57 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 27, 2:57 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
257 AM EST Thu Feb 27 2020

.SYNOPSIS...
Strong northwest winds will ease up by Thursday night as deep
low pressure moves into Quebec and Maine. A clipper system
arrives Friday with a reinforcing shot of cold air. High
pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 155 AM EST Thursday...

Snow showers this morning as a secondary shortwave pushes across
will start to wane after this occurs after 12z, but west-northwest
flow and trajectories off Lake Michigan may keep snow showers around
off and on across the western slopes of Greenbrier County through
this evening, though additional accumulations are expected to 2
inches or less after 7am. Will let the winter weather advisories run
as is given morning commute being impacted by sub-freezing
temps/wind and scattered to numerous snow showers.

As for the wind headlines, the area will see a secondary surge as
the next shortwave passes around 12z today, but best energy with the
low level jet passes across the Alleghanys and pressure rises are not
that impressive. Will not change the high wind warning in NC
although gusts over 58 mph are not expected except possibly gaps
between peaks like Blowing Rock and Mount Jefferson.

Winds will start to subside to a more typical late winter scenario
late this afternoon, then drop even more overnight.

Should see skies clear out this morning east of the mountains,
though wind and strong cold advection will make it feel like
January, where Wednesday felt like mid-March. By afternoon sunshine
expected everywhere except lingering low clouds west of Lewisburg,
WV. Highs will range from the upper 20s to lower 30s across much of
the mountains, to upper 30s to mid 40s across the foothills/piedmont.

A fast moving clipper system makes inroads toward the central
Appalachians late tonight, with shortwave energy sliding across the
southern Appalachians. Model solutions delay snow showers increasing
til after this period though could see an uptick in isolated to
scattered snow showers pre-dawn Friday across the southeast WV
mountains and as far south as the NC mountains, though pops will be
left at 20-30 at best.

Expect increasing clouds late tonight with jet cirrus increasing
over the Blue Ridge and east. Temperatures tonight will be closer to
normal, ranging from the lower to mid 20s across the mountains, to
upper 20s across the east, though cloud cover thickness may act to
cause temps to steady out late.

Forecast confidence this period is high.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 230 AM Thursday...

On Friday an area of upper level low pressure will still be making
slow progress eastward across southeast Canada. Cyclonic flow around
this system will help to continue ushering weaker shortwave troughs
into the region from points northwest of the area. On such feature
is expected to cross the region Friday morning, followed closely by
another Friday night. While the region will still be under the
influence of an upslope flow regime, and the typical cloud cover and
rain/snow shower coverage this pattern entails, the influence of the
upper level dynamics these features contribute will help carry
precipitation farther east, especially by Friday afternoon.

The result will be a mix of rain and snow showers during the day
Friday, with more snow the farther west one is in the forecast area
thanks to the availability of colder temperatures there. By Friday
night into Saturday, only snow showers are forecast, with coverage
across far western sections, and coverage gradually decreasing as
the shortwave troughs shift east of the area, and low level winds
start to back.

An upper level ridge will cross the region on Saturday night into
Sunday, bringing a return of a precipitation-free forecast for the
entire forecast area, and an increase in temperatures.

By Sunday night, the ridge axis is expected to flatten in repsonse to
a shortwave trough heading eastward through the Great Lakes region.
Light precipitation may return to the far western sections of the
area associated with this feature by daybreak Monday.

Temperatures on Friday will be around or slightly below normal. They
will trend colder heading into Saturday with values about five to
ten degrees below normal. The rebound on Sunday will yield
temperatures around or slightly above normal.

Confidence in this portion of the forecast is moderate.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 130 PM EST Wednesday...

As high pressure passes off the coast during Monday, a low
pressure system should develop across the central Mississippi
River Valley. Its associated warm front should stretch eastward
to the Appalachian Mountains during Monday afternoon through
Tuesday to bring increasing warm air advection and a chance of
rain showers. The main cold front with this low pressure system
along with the heaviest bulk of moisture will wait until
Wednesday to cross over the Mid Atlantic.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 1216 AM EST Thursday...

Strong west to northwest winds will be the main aviation issue
through most of this period, with gusts in the 25 to 40kt range,
highest in the mountains. This will lead to turbulence and
crosswinds for those terminals with north-south runways.

Snow showers/flurries across the mountains early with sub-VFR
ceilings, and at times vsbys will start to wane after 12z, with
VFR expected at all sites by midday, with BLF the last to go VFR
toward 18z. LWB should see a broken ceiling most of the day
Thursday into Thursday evening around 3500-5000 ft.

Winds will start to subside somewhat after 00z/Friday.

Forecast confidence is high for most of this period, though
lower this morning with intermittent snow showers which could
drop vsbys/cigs to IFR or lower at BLF/LWB.

Extended Aviation Discussion...

A clipper system arrives Friday with another round of snow
showers for the mountains with sub-VFR cigs with some sub-VFR
vsbys especially BLF/LWB. These sub-VFR may linger into Saturday
across the west, before high pressure builds in with VFR for
most of the weekend.

The next weather maker will bring a rain threat by early next
week with sub-VFR likely in the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ007-009>014-
     016>020-022>024-032>035.
     High Wind Warning until 7 PM EST this evening for VAZ015.
     Winter Weather Advisory until noon EST today for VAZ007-015.
NC...Wind Advisory until 7 PM EST this evening for NCZ002.
     High Wind Warning until 7 PM EST this evening for NCZ001-018.
     Winter Weather Advisory until noon EST today for NCZ001-018.
WV...Winter Weather Advisory until noon EST today for WVZ042-043-
     508.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...PW
AVIATION...WP
Hazardous weather outlook, Feb 27, 3:09 AM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
309 AM EST Thu Feb 27 2020

WVZ042-043-508-280815-
Mercer-Summers-Western Greenbrier-
309 AM EST Thu Feb 27 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of snow showers expected Friday into Friday night could
bring a few inches of snow to the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-280815-
Tazewell-
309 AM EST Thu Feb 27 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of snow showers expected Friday into Friday night could
bring a few inches of snow to the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ009>014-016>020-022>024-032>035-280815-
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-
309 AM EST Thu Feb 27 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-280815-
Ashe-Watauga-Grayson-
309 AM EST Thu Feb 27 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of snow showers expected Friday into Friday night could
bring a few inches of snow to the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ043>047-058-059-280815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
309 AM EST Thu Feb 27 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ044-507-280815-
Monroe-Eastern Greenbrier-
309 AM EST Thu Feb 27 2020

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

West to northwest winds could gust up to 45 mph especially at the
higher ridges today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 26, 10:50 PM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1050 PM EST Wed Feb 26 2020

NCZ001-018-VAZ007-009-010-015-WVZ042-043-508-270600-
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Bland, Independence, Whitetop, Troutdale, Volney, Bluefield,
Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
1050 PM EST Wed Feb 26 2020

...Blustery and Much Colder...

Temperatures have dropped into the upper 20s to mid 30s across
western slopes of the central Appalachians from southeast West
Virginia into northwest North Carolina. Rain had changed to snow
showers and winds were gusting from the west to northwest at 25 to
45 mph. Higher elevations of Watauga County reported wind gusts up
to 55 mph. The combination of gusty wind and colder temperatures
was resulting in wind chills mainly in the single digits and
teens.

Use caution when traveling tonight and Thursday morning. Rain that
fell Wednesday evening will freeze and untreated roads and
sidewalks will be slippery. In addition, the strong winds will
lead to blowing snow and pockets of low visibility.

NCZ002-VAZ011>014-016>020-WVZ044-507-270600-
Alleghany NC-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Monroe-Eastern Greenbrier-
Including the cities of Sparta, Pearisburg, Wytheville, Radford,
Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Union, Lewisburg, White Sulphur Springs,
and Alderson
1050 PM EST Wed Feb 26 2020

...Blustery and Much Colder...

Temperatures have dropped into the 30s across much of southwest
Virginia, southeast West Virginia and northwest North Carolina.
Rain had changed to snow showers and winds were gusting from the
west to northwest at 20 to 35 mph.

Use caution when traveling tonight and Thursday morning. Rain that
fell Wednesday evening will freeze, and untreated roads and
sidewalks will be slippery.
Special weather statement, Feb 27, 1:16 AM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
116 AM EST Thu Feb 27 2020

NCZ001-018-VAZ007-009-010-015-WVZ042-043-508-271015-
Ashe-Watauga-Tazewell-Smyth-Bland-Grayson-Mercer-Summers-
Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Bland, Independence, Whitetop, Troutdale, Volney, Bluefield,
Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle
116 AM EST Thu Feb 27 2020

...Snow showers with strong winds will impact travel this morning...

Snow showers will persist off and on through the pre-dawn hours.
Along with gusty winds, expect visibilities at times to get as low
as a half mile, especially above 3500 feet. Accumulations will be
mainly an inch or less, but some of the heavier snow showers are
going to bring up to 2 inches in 2 hours. Wind chills are going to
drop as low as zero to 5 above at times as well.

Use caution when traveling this morning. Roads and sidewalks will
be slippery. In addition, the strong winds will lead to blowing
snow and pockets of low visibility. Bundle up and wear several
layers of clothing if venturing outside through the morning to
prevent frostbite.

NCZ002-VAZ011>014-016>020-WVZ044-507-271015-
Alleghany NC-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Monroe-Eastern Greenbrier-
Including the cities of Sparta, Pearisburg, Wytheville, Radford,
Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Union, Lewisburg, White Sulphur Springs,
and Alderson
116 AM EST Thu Feb 27 2020

...Expect pockets of snow and slick roads this morning...

Snow showers will be widely scattered across the area this
morning. At times, a band of heavier snow could bring a half inch
or more in less than an hour, with visibilities dropping to less
than one mile. With temperatures falling below freezing, some
roads and sidewalks will become slick. Additionally, strong winds
will drop wind chills at times into the single digits above zero,
especially in the higher elevations.

Use caution when traveling this morning. Some roads and sidewalks
will be slippery. Bundle up and wear several layers of clothing
if venturing outside through the morning to prevent frostbite.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Watauga

When
February 27, 4:45 AM EST
Where
Watauga forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Wind gusts of 63 mph were recorded at near Blowing Rock.

High Wind, Ashe

When
February 27, 4:55 AM EST to 5:15 AM EST
Where
Ashe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were recorded at both in Jefferson and near Baldwin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878404, 878403.